0

Ask Dr. K: There are various causes for changes in urination

DEAR DOCTOR K: I am a 52-year-old man. When I finish urinating, I drip much more then I used to. And I have a stinging sensation in my urethra. What could cause this?

DEAR READER: What you’re experiencing is a very common complaint. As we age, several things happen. One is some enlargement of the prostate gland. This is called benign prostatic hyperplasia, or BPH.

Your doctor can perform a digital rectal exam to assess the size and texture of your prostate gland. As the prostate gland increases in size, the bladder (which stores urine) has to exert more pressure to get rid of the last drops of urine. When that happens, some of that pressure gets placed on the part of the bladder called the bladder neck.

This muscular portion of the bladder can contract, leading to the stinging sensation you mention. Particularly if the stinging sensation is located at the very tip of your penis, bladder neck pressure is the most likely cause. If this is the case, your doctor can prescribe medication to relax smooth muscle in the bladder neck.

If your prostate is enlarged, your doctor can also suggest lifestyle changes that may help to control your symptoms. For example, avoid drinking caffeinated and alcoholic beverages in the evening. Both can affect the muscle tone of the bladder and stimulate the kidneys to produce urine. If necessary, medications and surgical options are also available.

Stinging sensations can also result from an infection in the bladder (a urinary tract infection, or UTI) or in the prostate gland (prostatitis). Antibiotics can treat both types of infection. Other symptoms are common when you have a bladder infection. These include suddenly having to urinate a lot more often than usual. They also include feeling like you can’t hold it when the urge comes on. When a bladder infection spreads to the kidneys, it can cause pain in the back.

An infection of the prostate is more likely if you also have an aching sensation in your groin. Fevers, shaking chills, nausea or vomiting are also signs of an infection. If you have these symptoms, you should contact your doctor promptly.

Another possibility is a sexually transmitted disease (STD). An STD usually produces a milky or whitish penile discharge in addition to the symptoms you mentioned. Your doctor can take a urine sample or a sample of the discharge to test for a UTI, prostatitis or an STD.

Prolonged dripping may also be a symptom of an overactive bladder. This is a common condition in older men. An overactive bladder may cause occasional, uncontrollable loss of urine. A person may frequently urinate small amounts yet still feel a great urge to urinate. Several exercises can help with an overactive bladder. Effective medicines also are available.

Quite often, doctors don’t find a specific reason for the types of symptoms you have. And initial treatment might not help. This can be frustrating, but keep working with your doctor. It’s likely you will get some relief.

Dr. Komaroff is a physician and professor at Harvard Medical School. To send questions, go to AskDoctorK.com, or write: Ask Doctor K, 10 Shattuck St., Second Floor, Boston, MA 02115.

Comments

Use the comment form below to begin a discussion about this content.

Sign in to comment